There’s a lot to factor in when choosing contraception, not least whether one of the side effects of hormonal birth control methods, like the pill, could have an impact on your mood and lead to depression.
Thankfully, a new study has found that hormonal birth control may not actually lead to mental health problems, such as depression.
One such study included research from Sweden which revealed that two of the UK’s most commonly used contraceptive pills – Microgynon and Rigevidon – could negatively impact a woman’s wellbeing.
Meanwhile a study by researchers in Denmark in 2016 found that women who took the pill were 23% more likely to use antidepressants.
However it is important to note that the study was not able to effectively prove that the contraceptive method was responsible for the depression.
The same research team from the University of Copenhagen also found that women taking hormonal contraceptives — like birth control pills, the patch, the ring and hormonal IUDs – have up to triple the risk of suicide as women who have never taken hormonal birth control.
But, new research has thrown doubts on the link between the pill and depression.
A team at Ohio State University Medical Center looked at thousands of studies on birth control pills, hormonal injections, and implants.
They looked for the mental health effects in various age groups, and for women who’d just given birth.
Their findings, published in the journal Contraception, revealed that depression should not necessarily be a major concern for women taking hormonal contraception.
“Depression is a concern for a lot of women when they’re starting hormonal contraception, particularly when they’re using specific types that have progesterone,” study lead author and assistant professor of obstetrics and gynaecology, Dr. Brett Worly said in a news release.
“Based on our findings, this side effect shouldn’t be a concern for most women, and they should feel comfortable knowing they’re making a safe choice,” he continued.
“Adolescents and pregnant mums will sometimes have a higher risk of depression, not necessarily because of the medicine they’re taking, but because they have that risk to start with,” he explained.
Dr. Worly went on to say that some individual women may have side effects and they should therefore discuss all their options and concerns with a healthcare professional.
Read more from Yahoo Style UK: